Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 94, NWS Birmingham, AL

March 19, 2003St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2003, 11:24 AM CST for St. Clair County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 11:24 AM CST (17:24 UTC)
Expired
Mar 19, 2003, 12:15 PM CST
In force
51 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 530 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
530 m²/s²
0-3 km storm-relative helicity
779 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS54 KBMX 191724
SVRBHM
ALC115-191815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 AM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN ALABAMA

* UNTIL 1215 PM CST

* AT 1120 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRANCHVILLE...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ARGO...
ASHVILLE...MARGARET...ODENVILLE...SPRINGVILLE AND STEELE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3368 8632 3361 8636 3368 8652 3376 8651

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:06 AM CST, 8 hours 18 minutes earlier.

Area forecast discussion, Mar 19, 3:06 AM CST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
306 AM CST WED MAR 19 2003

UPPER LEVEL SHORT WAVE TROF WILL CONTINUE TO ROTATE NORTHWARD THIS
MORNING AND TAKE SHWRS/TSTMS OUT OF ALABAMA BY LATE MORNING.
STRONG SUBSIDENCE BEHIND SHORT WAVE TROF NOTED BY WATER VAPOR
IMAGERY.  MODELS HANDLE THIS FEATURE WELL AND EXPECT VERY LITTLE
IF ANY RE-DEVELOPMENT OF CONVECTION THIS AFTERNOON ACROSS ALABAMA ON
BACK SIDE OF TROF.  TONIGHT...AIRMASS IS CAPPED AND MODELS SHOW
SURFACE DEWPOINTS DROPPING OFF TO THE LOWER 50S.  HOWEVER...ETA IS
SHOWING ANOTHER IMPULSE AND APPROACHING JET STREAK...SO I WILL KEEP
SLIGHT CHANCE OF TSTMS.  UPPER LOW OVER PLAINS STATES FORECAST TO
OPEN UP AND WEAKEN ON THURSDAY AS ITS LIFTS NORTHEASTWARD.  NONE OF
THE MODELS SHOW ANY WIDESPREAD DEVELOPMENT OF CONVECTION THROUGH
FRIDAY.  MY GUT FEELING IS THAT THERE WILL BE A LINE OF SHWRS AND
TSTMS DEVELOP ALONG WEAKENING FRONTAL BOUNDARY THURSDAY NIGHT.  GIVEN
LOSS OF UPPER LEVEL SUPPORT AND MARGINAL SHEAR AHEAD OF FRONT...DO
NOT FORESEE ANY SIGNIFICANT OUTBREAK OF SEVERE WEATHER.

ALL SAID...POTENTIAL IS THERE FOR ANY STORMS TO BECOME SEVERE.
I WILL REMOVE STRONG THUNDERSTORM WORDING FOR TONIGHT...BUT LEAVE
IN ZONES FOR THURSDAY AND THURSDAY NIGHT.  WHATS LEFT OF UPPER
TROF MOVES EAST OF ALABAMA FRIDAY NIGHT.  ANOTHER SHORT WAVE
APPROACHES ALABAMA LATE SATURDAY...BUT WEAKENS RAPIDLY.  LATEST GFS
DOES NOT SHOW ANY PCPN ACROSS ALABAMA UNTIL MIDDLE OF NEXT WEEK.

MOS GUIDANCE ALL OVER THE PLACE WITH LOWS NEXT COUPLE OF NIGHTS.
NGM/ETA SHOWING COOLER NUMBERS DUE TO LOWERING DEWPOINTS.  MM5/AVN
KEEPING DEWPOINTS UP IN SOUTHERLY FLOW...AND WILL LEAN TOWARDS AVN
MOS LOWS.  A GOOD DOSE OF SUNSHINE NEXT FEW DAYS WILL KEEP HIGHS
WELL ABOVE NORMAL.

BHM  76 56 78 73/  30 20 30 40
MGM  79 58 81 58/  40 20 30 40

.BHM...NONE.
Hazardous weather outlook, Mar 19, 7:16 AM CST, 4 hours 8 minutes before
ALZ011>015-017>050-191615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS ALABAMA THIS MORNING.  A
FEW OF THE STORMS MAY BE STRONG...PRODUCING GUSTY WINDS OF 25 TO 35
MPH AND SMALL HAIL.  THE THREAT WILL BE MAINLY CONFINED TO EAST
ALABAMA.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH
THURSDAY NIGHT.  HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER
THUNDERSTORM DEVELOPMENT.  AT THIS TIME...IT APPEARS THAT THURSDAY
NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS...
AS A WEAK COLD FRONT APPROACHES THE AREA.

STAY TUNED FOR MORE UPDATES REGARDING THE TIMING AND EXTENT OF THIS
POTENTIAL WEATHER HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY TODAY OR TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:55 PM CSTSevere Thunderstorm WarningBMXShelby50 min
Mar 18, 11:25 PM CSTSevere Thunderstorm WarningBMXJefferson65 min
Mar 19, 9:06 AM CSTTornado WarningBMXBlount24 min
Mar 19, 12:42 PM CSTTornado WarningBMXEtowah48 min
Mar 19, 1:26 PM CSTTornado WarningBMXEtowah49 min
Mar 19, 1:58 PM CSTTornado WarningBMXCherokee47 min
Mar 19, 2:29 PM CSTSevere Thunderstorm WarningBMXSt. Clair, Talladega31 min
Mar 19, 2:38 PM CSTTornado WarningBMXCherokee22 min
Mar 19, 2:57 PM CSTSevere Thunderstorm WarningBMXCalhoun, Talladega48 min
Mar 19, 3:01 PM CSTSevere Thunderstorm WarningBMXTallapoosa44 min
Mar 19, 3:09 PM CSTSevere Thunderstorm WarningBMXCherokee51 min
Mar 19, 3:17 PM CSTTornado WarningBMXTallapoosa28 min
Mar 19, 3:32 PM CSTTornado WarningBMXCalhoun43 min
Mar 19, 3:38 PM CSTTornado WarningBMXCherokee37 min
Mar 19, 3:40 PM CSTTornado WarningBMXTallapoosa35 min
Mar 19, 3:46 PM CSTSevere Thunderstorm WarningBMXTalladega29 min
Mar 19, 3:49 PM CSTTornado WarningBMXCleburne41 min
Mar 19, 3:58 PM CSTSevere Thunderstorm WarningBMXBarbour47 min
Mar 19, 3:58 PM CSTTornado WarningBMXChambers62 min
Mar 19, 4:09 PM CSTSevere Thunderstorm WarningBMXRandolph51 min
Mar 19, 4:26 PM CSTSevere Thunderstorm WarningBMXRussell49 min
Mar 19, 4:30 PM CSTTornado WarningBMXCleburne30 min
Mar 19, 4:40 PM CSTTornado WarningBMXRandolph50 min
Mar 19, 4:55 PM CSTTornado WarningBMXRussell35 min
Mar 19, 4:58 PM CSTSevere Thunderstorm WarningBMXLee32 min
Mar 19, 5:26 PM CSTSevere Thunderstorm WarningBMXTallapoosa49 min
Mar 19, 5:37 PM CSTSevere Thunderstorm WarningBMXChambers38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.